Alert archive / Florida / Flash Flood Warnings in 2022

Flash Flood Warning 7, NWS Tampa Bay, FL

September 28, 20226 counties in Florida

NWS Tampa Bay, FL issued this flash flood warning at Sep 28, 2022, 7:47 PM EDT for 6 counties in Florida. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 28, 2022, 7:47 PM EDT (23:47 UTC)
Expired
Sep 28, 2022, 10:45 PM EDT
In force
3 hr
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon
Emergency
Flash flood emergency
Damage threat
Catastrophic
Flood severity
None

Counties Charlotte County, FL, DeSoto County, FL, Hardee County, FL, Highlands County, FL, Manatee County, FL, Sarasota County, FL

The radar

The Tampa radar (KTBW), 68 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 11.8 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2022-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2022-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 270 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
270 m²/s²
0-3 km storm-relative helicity
449 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

643 
WGUS52 KTBW 282347
FFWTBW
FLC015-027-049-055-081-115-290245-
/O.NEW.KTBW.FF.W.0007.220928T2347Z-220929T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tampa Bay Ruskin FL
747 PM EDT Wed Sep 28 2022

...FLASH FLOOD EMERGENCY FOR SOUTH CENTRAL SARASOTA COUNTY, 
SOUTHEAST MANATEE, NORTHWEST DESOTO, HARDEE, AND NORTHWEST HIGHLANDS 
COUNTIES...

The National Weather Service in Tampa Bay Ruskin has issued a

* Flash Flood Warning for...
  Hardee County in central Florida...
  Western DeSoto County in south central Florida...
  Northwestern Highlands County in south central Florida...
  Southwestern Charlotte County in southwestern Florida...
  Manatee County in west central Florida...
  Sarasota County in west central Florida...

* Until 1045 PM EDT.

* At 747 PM EDT, Doppler radar indicated heavy rain associated with 
  Hurricane Ian across the warned area. Between 12 and 19 inches of 
  rain have fallen. Additional rainfall amounts of 3 to 8 inches are 
  possible in the warned area through 10:45 PM. Flash flooding is 
  ongoing or expected to begin shortly.

  This is a FLASH FLOOD EMERGENCY for South central Sarasota county, 
  southeast Manatee, northwest Desoto, Hardee, and northwest 
  Highlands counties. This is a PARTICULARLY DANGEROUS SITUATION. 
  SEEK HIGHER GROUND NOW!

  HAZARD...Life threatening flash flooding. Heavy rain due to
           Hurricane Ian is producing flash flooding.

  SOURCE...Radar.

  IMPACT...This is a PARTICULARLY DANGEROUS SITUATION. SEEK
           HIGHER GROUND NOW! Life threatening flash flooding of
           low water crossings, small creeks and streams, urban
           areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  North Port, Sebring, Avon Park, Arcadia, Wauchula, Port Charlotte, 
  Southeast Arcadia, Myakka City, Ona, Myakka River State Park, 
  Sweetwater, Zolfo Springs, Limestone, Nocatee, Brownville, 
  Gardner, Myakka Head, Fort Ogden, Lake Suzy and Hidden River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not attempt to travel unless you are fleeing an area subject to 
flooding or under an evacuation order.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 2733 8225 2735 8223 2762 8197 2764 8147
      2749 8147 2738 8156 2724 8173 2706 8198
      2697 8212 2696 8213 2695 8215 2686 8228
      2686 8229 2684 8231 2711 8252

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CATASTROPHIC

$$

TBW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this flash flood warning went out at Sep 28, 7:39 PM EDT, 8 minutes earlier.

Area forecast discussion, Sep 28, 7:39 PM EDT, 8 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
Issued by National Weather Service Lake Charles LA
739 PM EDT Wed Sep 28 2022

...New AVIATION...

.DISCUSSION...
Issued at 308 PM EDT Wed Sep 28 2022

Major Hurricane Ian is moving onshore of the SW FL coast. Impacts
are being realized across the area with life-threatening storm
surge, freshwater flooding, winds, and tornadoes ongoing. Strongest
winds we've seen so far in the TBW CWA is 126mph at Redfish Pass.
For the latest information and forecast for Ian, please see the
National Hurricane Center, the Hurricane Local Statement, and Local
Storm Reports.

After Ian clears the area, drier and more stable air is expected to
settle across the area, with westerly flow setting up across the
region into next week. Highs in the mid 80s and lows in the 60s.

&&

.AVIATION...
(00Z TAFS)
Issued at 731 PM EDT Wed Sep 28 2022

Winds will continue to gradually subside during the period,
however most terminals will keep strong tropical storm or
hurricane force gusts through midnight and into early morning.
Gusty winds of 30 to 40 knots can be expected Thursday. Tonight
into Thursday and as the cyclone departs, winds will become
northwest at all terminals. Vis and ceilings will also be reduced
through tonight, but gradually improve as the bulk of the rainfall
departs.

&&

.AVIATION...
(18Z TAFS)
Issued at 151 PM EDT Wed Sep 28 2022 by National Weather Service
Lake Charles LA

The eyewall of hurricane Ian is presently moving ashore across
southwest Florida. Winds will continue to increase and
visibilities will continue to deteriorate through the afternoon
and evening as Ian makes landfall. Wind gusts in excess of 110
knots can be expected within the eyewall. Ian will continue to
progress to the north northeast tonight into Thursday with
conditions beginning to improve Thursday morning.

&&

.MARINE...
Issued at 308 PM EDT Wed Sep 28 2022

Dangerous marine conditions are expected across coastal waters
through Friday as Major Hurricane Ian moves slowly through the area.
Westerly flow will then be in place through the weekend with
conditions improving.

&&

.FIRE WEATHER...
Issued at 308 PM EDT Wed Sep 28 2022

No concerns.

&&

AVIATION...Tingler

In the hours before

Local storm report, Sep 28, 6:05 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
605 PM EDT WED SEP 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HURRICANE        1 SSW SOUTHWEST INTERNA 26.53N 81.77W
09/28/2022                   LEE                FL   ASOS

            RSW REPORTED 110MPH GUST.

&&
Local storm report, Sep 28, 6:22 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
622 PM EDT WED SEP 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HURRICANE        3 SE CAPE CORAL         26.54N 81.95W
09/28/2022                   LEE                FL   MESONET

            MESONET STATION 0492W 3.0 SE CAPE CORAL
            (WEATHERSTEM) WIND GUST OF 140 MPH.

&&
Local storm report, Sep 28, 6:32 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
632 PM EDT WED SEP 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     HURRICANE        2 ENE SAINT PETERSBURG  27.77N 82.63W
09/28/2022                   PINELLAS           FL   ASOS

            ASOS STATION KSPG ST PETERSBURG - ALBERT
            WHITTED WIND GUST OF 77 MPH.

&&
Local storm report, Sep 28, 6:37 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
637 PM EDT WED SEP 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HURRICANE        1 S WHITFIELD           27.40N 82.57W
09/28/2022                   MANATEE            FL   ASOS

            ASOS STATION KSRQ SARASOTA BRADENTON WIND
            GUST OF 86 MPH.

&&
Local storm report, Sep 28, 7:31 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
731 PM EDT WED SEP 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HURRICANE        2 S VENICE              27.07N 82.45W
09/28/2022                   GMZ853             FL   MESONET

            MESONET STATION VENF1 1 S VENICE WIND GUST
            OF 104 MPH.

&&
Local storm report, Sep 28, 7:36 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
736 PM EDT WED SEP 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     FLOOD            VENICE                  27.10N 82.45W
09/28/2022                   SARASOTA           FL   EMERGENCY MNGR

            NUMEROUS REPORTS OF FLOODED ROADS AND WATER
            INTO HOMES IN VENICE AREA.

&&

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 9:35 PM EDTTornado WarningTBWCharlotte, Lee10 min
Sep 27, 9:49 PM EDTTornado WarningTBWCharlotte, Lee5 min
Sep 28, 9:51 AM EDTRiver Flood WarningTBWCitrus21 days
Sep 28, 10:46 AM EDTExtreme Wind WarningTBWLee119 min
Sep 28, 11:38 AM EDTTornado WarningTBWDeSoto, Hardee, Highlands37 min
Sep 28, 12:03 PM EDTExtreme Wind WarningTBWCharlotte, Sarasota117 min
Sep 28, 3:03 PM EDTExtreme Wind WarningTBWCharlotte, DeSoto, Lee, Manatee, Sarasota3 hr
Sep 28, 3:15 PM EDTFlash Flood WarningTBWCharlotte, Manatee, Sarasota4 hr
Sep 28, 5:27 PM EDTExtreme Wind WarningTBWCharlotte, DeSoto, Hardee, Highlands, Lee, Manatee and 1 more2 hr
Sep 28, 5:52 PM EDTFlash Flood WarningTBWCharlotte, DeSoto, Hardee, Highlands, Lee, Manatee and 1 more3 hr
Sep 28, 7:29 PM EDTExtreme Wind WarningTBWCharlotte, DeSoto, Hardee, Highlands, Polk2 hr

Nearby

Flash Flood Warnings in Florida, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.